Emeritus Professors & Honorary Research Associates

Prof Ronald Becker

Professor of Mathematics


Degrees: B.Sc.(Hons) (Cape Town); Ph.D. (M.I.T.)
Email: ronald.becker@uct.ac.za

  • Award of the South African Mathematical Society for Distinction in Research (1984)
  • Fellow of the University of Cape Town (1989)

Teaching and research interests:

Ordinary Differential Equations: Asymptotic theory of linear equations, existence theory for boundary value problems, periodic solutions, chaotic dynamics.

Partial and Abstract Differential Equations: Existence theory for nonlinear operator equations, variational methods, periodic solutions, applications of Functional Analysis.

Theoretical Computer Science: Complexity theory of graph-theoretic algorithms, networks and parallel algorithms.

  1. Existence of solutions of Hammerstein equations of compact type, Math. Proc. Cambr. Philos. Soc. 89 (1981), 149-158.
  2. (with Y. Perl and S.R. Schach) A shifting algorithm for min-max tree partition, J. ACM 29 (1982), 58-67.
  3. (with Y. Perl) Shifting algorithms for tree partitioning with general weighting functions, J. Algorithms 4 (1982) 101-120.
  4. (with R. New) The approximation of exterior Neumann problems in a half-space, Proc. Royal Soc. Edinburgh IIIA (1989), 285-300.
  5. (with E. Agasi and Y. Perl) A shifting algorithm for a constrained optimization problem, Discrete Applied Mathematics 45 (1993), 1-28.